‘First Steps’ infant medicine feeder: recall due to overdose risk

Use of has led to serious paracetamol overdose in a 6-month-old infant.

Article date: August 2009

MHRA is supporting the recall of the ‘First Steps’ infant medicine feeder (item number FS012), the use of which has led to a serious paracetamol overdose in a 6-month-old infant. The medicine feeder has two scales, millilitres (mL) and teaspoons (tsp). Confusion between the scales led to the 6-month-old infant being repeatedly administered 2·5 tsp (about 13 mL) of paracetamol instead of 2·5 mL.

The manufacturer, RSW International Ltd, issued a recall notice to their customers (both retail and wholesale) on June 12, 2009. However, this notice may not have reached all retail outlets or parents and carers who have already purchased a medicine feeder. We have issued a medical device alert to the health service. Very large numbers of this product have been on sale, and we are asking for your help in bringing this recall to the attention of any parents and carers who may have purchased the product. Where possible, please consider displaying our press release on this issue (see below) in public areas where parents and carers of babies and young infants may see it.

Anyone who has purchased this infant medicine feeder should stop using the product and dispose of it.

Press release: Infant medicine feeder delivers incorrect dose

Medical Device Alert: First Steps medicine feeder manufactured by RSW International Ltd (MDA/2009/045)

Article citation: Drug Safety Update Aug 2009, vol 3 issue 1: 9b.

Help us improve GOV.UK

Don’t include personal or financial information, eg your National Insurance number or credit card details.